Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS North Platte, NE

June 16, 1998Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 16, 1998, 9:56 PM CDT for Thomas County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1998, 9:56 PM CDT (02:56 UTC)
Expired
Jun 16, 1998, 11:00 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:15 PM CDTHail 1Seneca, NELarge tree limbs blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1998-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1998-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS1 KLBF 170254 RRA
SVRLBF
NEC171-170400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 PM CDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1100 PM CDT

* AT 955 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES SOUTHEAST OF MULLEN OR 19 MILES SOUTHWEST
  OF THEDFORD MOVING EAST AT 30 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

FS/KR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 2:40 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT TUE JUN 16 1998

...FORECAST PROBLEMS TONIGHT WILL BE THUNDERSTORM CHANCES FOLLOWED BY
PROGRESSION OF SURFACE SYSTEM ACROSS CWFA...

COMPLEX SURFACE LOW ALONG THE FRONT RANGE OF WY AND CO BACK INTO
SOUTHERN UT AT 18Z WITH SIGNIFICANT MODEL DIFFERENCES IN LOW POSITION
BY 00Z WITH ETA/AVN SOLUTION PREFERED.  IN THE SHORT TERM NGM BRINGS
DECENT SHORT WAVE IN AREA BY 00Z BUT THIS IS NOT SUPPORTED BY ETA/AVN
AND SEE NOTHING ON WV SATL TO INDICATE THAT IT IS THERE.

TONIGHT SURFACE LOW CONTINUES TO DEVELOP OVER THE HIGH PLAINS AS LOW
LEVEL JET INCREASES OVER THE CWFA.  SURFACE INITIALLY DRY ALTHO MID 50S
DEWPOINTS HAVE MOVED INTO SOUTHWEST KS AND SHOULD REACH SOUTHWEST NE
THIS EVENING.  WOULD EXPECT INITIAL CONVECTION NEAR BOUNDARY ALONG
NE/WY BORDER PROGRESSING EAST WITH TIME. AT 19Z BOTH KLNX AND KCYS WITH
WEAK RETURNS...PROBABLY MID LEVEL CLDNS WITH NOTHING MORE THAN SPRINKLS
AS LARGE MID/HIGH LEVEL CLOUD SHIELD SPREADS IN FROM THE WEST.

MODELS BECOME EVEN MORE DIVERGENT WITH THE POSITION OF THE SURFACE
FRONT/TROF IN THE 24 TO 36 HR TIME FRAME.  THE NEW ETA THE MOST
PROGRESSIVE WITH LOW EAST OF HSI WHILE NEG PLACES IT NORTH OF VTN. WILL
ACCEPT THE AVN COMPROMISE WHICH WOULD PUT THE FRONT/TROF FROM NEAR VTN
TO NEAR EAR BY 18/00Z WITH SOME CHANCE OF STRONG TO SEVERE STORMS OVER
THE EASTERN PART OF CWFA.  BY LATE THUR FRONT WILL BE EAST OF CWFA.

NGM ONLY GRIDDED DATA AVAILABLE.  NOT MUCH DIFFERENCE IN MOS NUMBERS
AND GENERALLY ACCEPTED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF EE 058/077 057/078 054 5343  ANW EE 062/079 060/078 054 4353
OGA EE 083/056 074/054 079 5343  ONL EE 061/080 060/079 055 4353
IML EE 059/076 056/075 055 5343  BBW EE 060/080 059/079 055 4353
VTN EE 059/075 056/071 052 5353

BOWMAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:37 PM CDTSevere Thunderstorm WarningLBFArthur, Grant48 min
Jun 16, 8:52 PM CDTSevere Thunderstorm WarningLBFHooker63 min
Jun 16, 9:10 PM CDTSevere Thunderstorm WarningLBFMcPherson65 min
Jun 16, 11:01 PM CDTSevere Thunderstorm WarningLBFGarden49 min
Jun 16, 11:07 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
Jun 16, 11:32 PM CDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jun 16, 11:51 PM CDTSevere Thunderstorm WarningLBFKeith49 min
Jun 17, 12:02 AM CDTSevere Thunderstorm WarningLBFArthur63 min
Jun 17, 12:21 AM CDTSevere Thunderstorm WarningLBFLoup64 min
Jun 17, 12:47 AM CDTSevere Thunderstorm WarningLBFHooker63 min
Jun 17, 1:01 AM CDTSevere Thunderstorm WarningLBFGrant34 min
Jun 17, 1:09 AM CDTSevere Thunderstorm WarningLBFGarfield61 min
Jun 17, 1:51 AM CDTSevere Thunderstorm WarningLBFWheeler64 min
Jun 17, 6:56 PM CDTSevere Thunderstorm WarningLBFWheeler64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.